Alert archive / Montana / Wind Advisories in 2015

Wind Advisory 3, NWS Missoula, MT

March 27, 20157 counties in Montana

NWS Missoula, MT issued this wind advisory at Mar 27, 2015, 9:46 AM MDT for 7 counties in Montana. It took effect at Mar 28, 2015, 9:00 AM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 27, 2015, 9:46 AM MDT (15:46 UTC)
In effect from
Mar 28, 2015, 9:00 AM MDT
Expired
Mar 28, 2015, 9:00 PM MDT
In force
12 hr
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Granite County, MT, Lake County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 66 km from the middle of the area, began a volume at 15:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 3.8 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2015-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2015-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2706 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

993 
WWUS75 KMSO 271546
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
946 AM MDT FRI MAR 27 2015


MTZ005-006-281600-
/O.NEW.KMSO.WI.Y.0003.150328T1500Z-150329T0300Z/
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
946 AM MDT FRI MAR 27 2015

...WIND ADVISORY IN EFFECT FROM 9 AM TO 9 PM MDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM TO 9 PM MDT SATURDAY. 

* IMPACTS/TIMING: A VIGOROUS COLD FRONT WILL CAUSE GUSTY, STRONG
  WINDS TO OCCUR THROUGHOUT THE DAY SATURDAY, IMPACTING THOSE
  WITH OUTDOOR PLANS OR THOSE TRAVELING IN HIGH PROFILE VEHICLES.

* WINDS: SUSTAINED WEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 40
  MPH. BRIEF, INTERMITTENT GUSTS TO 50 MPH POSSIBLE, ESPECIALLY
  IN HIGHER TERRAIN.

* LOCATIONS IMPACTED INCLUDE...BITTERROOT VALLEY...MISSOULA... 
  HIGHWAY 93 SULA TO LOST TRAIL PASS...LOLO PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MTZ007-043-281600-
/O.NEW.KMSO.WI.Y.0003.150328T1500Z-150329T0300Z/
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
946 AM MDT FRI MAR 27 2015

...WIND ADVISORY IN EFFECT FROM 9 AM TO 9 PM MDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM TO 9 PM MDT SATURDAY. 

* IMPACTS/TIMING: A VIGOROUS COLD FRONT WILL CAUSE STRONG, GUSTY
  WINDS TO OCCUR THROUGHOUT THE DAY SATURDAY. WINDS WILL CHIEFLY
  IMPACT HIGH PROFILE VEHICLES TRAVELING ALONG THE INTERSTATE 90
  CORRIDOR, PARTICULARLY FROM DRUMMOND TO BUTTE. THOSE WITH
  OUTDOOR PLANS COULD ALSO BE IMPACTED.

* WINDS: SUSTAINED WEST WINDS OF 20 TO 30 MPH WITH GUSTS
  TO 40 MPH. BRIEF, INTERMITTENT GUSTS TO 50 MPH POSSIBLE. 

* LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY 
  12 GARRISON TO ELLISTON...HOMESTAKE PASS...MACDONALD PASS... 
  HIGHWAY 200 BONNER TO GREENOUGH...HIGHWAY 83 SEELEY LAKE TO 
  CONDON...I-90 EAST MISSOULA TO BEARMOUTH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MTZ003-281600-
/O.NEW.KMSO.LW.Y.0001.150328T1500Z-150329T0300Z/
FLATHEAD/MISSION VALLEYS-
946 AM MDT FRI MAR 27 2015

...LAKE WIND ADVISORY IN EFFECT FROM 9 AM TO 9 PM MDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A LAKE WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM TO 9 PM MDT SATURDAY. 

* IMPACTS/TIMING: A VIGOROUS COLD FRONT WILL CAUSE A PERIOD OF
  STRONG, GUSTY WINDS ALONG FLATHEAD LAKE, THUS IMPACTING THE
  MACK DAYS FISHING TOURNAMENT, OR ANYONE WITH PLANS TO BE OUT ON
  THE LAKE THROUGHOUT THE DAY SATURDAY.

* WINDS: SUSTAINED WEST TO SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS
  TO 35 MPH POSSIBLE.

* WAVE HEIGHTS: 1 TO 2 FEET BY SATURDAY AFTERNOON, WITH THE
  GREATEST WAVE ACTIVITY EXPECTED ALONG THE EAST SIDE. CHOPPY
  CONDITIONS COULD BEGIN AS EARLY AS 6 AM MDT SATURDAY.

* LOCATIONS IMPACTED INCLUDE...FLATHEAD LAKE...FLATHEAD VALLEY...
   MISSION VALLEY...POLSON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

NOTE...THE EXPERIMENTAL WAVE HEIGHT FORECASTS ARE REPRESENTATIVE
OF THE MID LAKE WATERS AND DOWNWIND SHORES. WAVE HEIGHTS MAY BE
SIGNIFICANTLY LESS ON UPWIND SHORES.

&&

$$
2 follow-up statements
456 
WWUS75 KMSO 280930
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
330 AM MDT SAT MAR 28 2015

MTZ005-006-290300-
/O.CON.KMSO.WI.Y.0003.150328T1500Z-150329T0300Z/
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
330 AM MDT SAT MAR 28 2015

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM
MDT THIS EVENING...

* IMPACTS/TIMING: A VIGOROUS COLD FRONT WILL CAUSE GUSTY... STRONG
  WINDS TO OCCUR THROUGHOUT THE DAY... IMPACTING THOSE WITH
  OUTDOOR PLANS OR THOSE TRAVELING IN HIGH PROFILE VEHICLES.

* WINDS: SUSTAINED WEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 
  MPH. BRIEF... INTERMITTENT GUSTS TO 50 MPH POSSIBLE... 
  ESPECIALLY IN HIGHER TERRAIN. 

* LOCATIONS IMPACTED INCLUDE...BITTERROOT VALLEY...MISSOULA... 
  HIGHWAY 93 SULA TO LOST TRAIL PASS...LOLO PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MTZ007-043-290300-
/O.CON.KMSO.WI.Y.0003.150328T1500Z-150329T0300Z/
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
330 AM MDT SAT MAR 28 2015

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM
MDT THIS EVENING... 

* IMPACTS/TIMING: A VIGOROUS COLD FRONT WILL CAUSE STRONG... GUSTY
  WINDS TO OCCUR THROUGHOUT THE DAY. WINDS WILL CHIEFLY IMPACT
  HIGH PROFILE VEHICLES TRAVELING ALONG THE INTERSTATE 90
  CORRIDOR... PARTICULARLY FROM DRUMMOND TO BUTTE. THOSE WITH
  OUTDOOR PLANS COULD ALSO BE IMPACTED.

* WINDS: SUSTAINED WEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 
  MPH. BRIEF... INTERMITTENT GUSTS TO 50 MPH ARE POSSIBLE. 

* LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY 
  12 GARRISON TO ELLISTON...HOMESTAKE PASS...MACDONALD PASS... 
  HIGHWAY 200 BONNER TO GREENOUGH...HIGHWAY 83 SEELEY LAKE TO 
  CONDON...I-90 EAST MISSOULA TO BEARMOUTH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MTZ003-290300-
/O.CON.KMSO.LW.Y.0001.150328T1500Z-150329T0300Z/
FLATHEAD/MISSION VALLEYS-
330 AM MDT SAT MAR 28 2015

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
9 PM MDT THIS EVENING...

* IMPACTS/TIMING: A VIGOROUS COLD FRONT WILL CAUSE A PERIOD OF
  STRONG... GUSTY WINDS ON FLATHEAD LAKE... THUS IMPACTING THE
  MACK DAYS FISHING TOURNAMENT... OR ANYONE WITH PLANS TO BE OUT
  ON THE LAKE TODAY.

* WINDS: SUSTAINED WEST TO SOUTHWEST WINDS 20 TO 30 MPH WITH 
  GUSTS TO 35 MPH POSSIBLE. 

* WAVE HEIGHTS: 1 TO 2 FEET BY SATURDAY AFTERNOON... WITH THE 
  GREATEST WAVE ACTIVITY EXPECTED ALONG THE EAST SIDE. CHOPPY 
  CONDITIONS COULD BEGIN AS EARLY AS 6 AM MDT SATURDAY. 

* LOCATIONS IMPACTED INCLUDE...FLATHEAD LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

NOTE...THE EXPERIMENTAL WAVE HEIGHT FORECASTS ARE REPRESENTATIVE
OF THE MID LAKE WATERS AND DOWNWIND SHORES. WAVE HEIGHTS MAY BE
SIGNIFICANTLY LESS ON UPWIND SHORES.

&&

$$
103 
WWUS75 KMSO 290249
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
849 PM MDT SAT MAR 28 2015

MTZ005-006-290400-
/O.EXP.KMSO.WI.Y.0003.000000T0000Z-150329T0300Z/
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
849 PM MDT SAT MAR 28 2015

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

WIND SPEEDS ACROSS THE AREA WILL CONTINUE TO DECREASE OVERNIGHT
AS THE WEATHER SYSTEM WORKS ITS WAY TOWARDS NORTH DAKOTA.

* LOCATIONS IMPACTED INCLUDE...BITTERROOT VALLEY...MISSOULA... 
  HIGHWAY 93 SULA TO LOST TRAIL PASS...LOLO PASS

$$

MTZ007-043-290400-
/O.EXP.KMSO.WI.Y.0003.000000T0000Z-150329T0300Z/
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
849 PM MDT SAT MAR 28 2015

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING. 

WIND SPEEDS ACROSS THE AREA WILL CONTINUE TO DECREASE OVERNIGHT
AS THE WEATHER SYSTEM WORKS ITS WAY TOWARDS NORTH DAKOTA.

* LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY 
  12 GARRISON TO ELLISTON...HOMESTAKE PASS...MACDONALD PASS... 
  HIGHWAY 200 BONNER TO GREENOUGH...HIGHWAY 83 SEELEY LAKE TO 
  CONDON...I-90 EAST MISSOULA TO BEARMOUTH

$$

MTZ003-290400-
/O.EXP.KMSO.LW.Y.0001.000000T0000Z-150329T0300Z/
FLATHEAD/MISSION VALLEYS-
849 PM MDT SAT MAR 28 2015

...LAKE WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

THE LAKE WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING. 

WIND SPEEDS ACROSS THE AREA WILL CONTINUE TO DECREASE OVERNIGHT
AS THE WEATHER SYSTEM WORKS ITS WAY TOWARDS NORTH DAKOTA.

* LOCATIONS IMPACTED INCLUDE...FLATHEAD LAKE...FLATHEAD VALLEY...
   MISSION VALLEY...POLSON

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Mar 27, 3:36 AM MDT, 6 hours 10 minutes earlier.

Area forecast discussion, Mar 27, 3:36 AM MDT, 6 hours 10 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
336 AM MDT FRI MAR 27 2015

...ISOLATED THUNDERSTORMS TONIGHT AND GUSTY WINDS AND SHOWERS
SATURDAY...

.DISCUSSION...Fog and low cloud cover has developed through
portions of northwest Montana which model guidance agree will lift
and dissipate beginning mid morning. Other than some passing
clouds early today conditions look to be very nice for this time
of year. High temperatures are still anticipated to reach near
record values.

The next weather system currently just off the west coast is
still forecast to quickly move into the Pacific Northwest late
today. There is plenty of support for showers with possibly
lightning to develop late this evening in north central Idaho that
will expand into western Montana overnight. The trough and cold
front will pass during Saturday morning and will be associated with
rain and increased winds. By the afternoon, showers will decrease
and winds will increase. Most locations will have gusty winds but
along the divide and I-90 corridor have the potential to be quite
gusty with widespread gusts 30-40 mph and even stronger between
Deer Lodge and Butte. Winds are expected to decrease during the
evening as the trough continues off to the east.

A few showers will develop on Sunday otherwise temperatures are
going to be just below normal.

Monday will be another nice spring day before a moist westerly
flow pattern sets up for next week. A cold front is still expected
to pass through the region on Tuesday. Gusty winds, high chances
for precipitation, and lowering snow levels are all expected as
the front passes. Snow levels will lower enough that at least
mountain passes could see light snow accumulation. The active
weather pattern next week will keep temperatures below average and
increased chances for precipitation.

&&

.AVIATION...

Fog has developed in northwest Montana including KGPI. Patchy fog
is also possible in north central Idaho and west central Montana
valleys which will last until around mid morning. High pressure
will build over Idaho and western Montana today so after fog lifts
and dissipates, conditions will be rather nice. The next weather
system will quickly move into the region late today with showers
and even thunderstorms possible in Idaho as early as this evening.
Showers and isolated thunderstorms will move into western Montana
overnight, followed by a cold front Saturday morning that will
bring gusty winds.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 9:46 AM MDTLake Wind AdvisoryMSOFlathead, Lake, Sanders35 hr

Nearby

Wind Advisories in Montana, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.